Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Midland/Odessa, TX

June 1, 2017Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2017, 2:52 PM CDT for Brewster County, Pecos County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 2:52 PM CDT (19:52 UTC)
Expired
Jun 1, 2017, 3:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 180 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS54 KMAF 011952
SVRMAF
TXC043-371-012030-
/O.NEW.KMAF.SV.W.0155.170601T1952Z-170601T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
252 PM CDT THU JUN 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Pecos County in southwestern Texas...
  North central Brewster County in southwestern Texas...

* Until 330 PM CDT

* At 252 PM CDT, a severe thunderstorm was located 7 miles east of
  Hovey, or 24 miles north of Marathon, moving east at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hovey and Sierra Madera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3050 10336 3072 10340 3068 10288 3041 10289
TIME...MOT...LOC 1952Z 274DEG 17KT 3057 10325 

HAIL...1.00IN
WIND...<50MPH
 
$$

33
2 follow-up statements
935 
WWUS54 KMAF 012014
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
314 PM CDT THU JUN 1 2017

TXC043-012023-
/O.CAN.KMAF.SV.W.0155.000000T0000Z-170601T2030Z/
Brewster TX-
314 PM CDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3072 10340 3068 10288 3041 10289 3046 10315
      3062 10338
TIME...MOT...LOC 2013Z 274DEG 17KT 3056 10313 

$$

TXC371-012030-
/O.CON.KMAF.SV.W.0155.000000T0000Z-170601T2030Z/
Pecos TX-
314 PM CDT THU JUN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WEST CENTRAL PECOS COUNTY...

At 313 PM CDT, a severe thunderstorm was located 14 miles east of
Hovey, or 24 miles north of Marathon, moving east at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hovey and Sierra Madera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3072 10340 3068 10288 3041 10289 3046 10315
      3062 10338
TIME...MOT...LOC 2013Z 274DEG 17KT 3056 10313 

HAIL...1.00IN
WIND...<50MPH
 
$$

33
099 
WWUS54 KMAF 012027
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
327 PM CDT THU JUN 1 2017

TXC371-012037-
/O.EXP.KMAF.SV.W.0155.000000T0000Z-170601T2030Z/
Pecos TX-
327 PM CDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PECOS COUNTY WILL
EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3072 10340 3068 10288 3041 10289 3046 10315
      3062 10338
TIME...MOT...LOC 2027Z 274DEG 17KT 3056 10307 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:38 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 1, 12:38 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1238 PM CDT Thu Jun 1 2017

.DISCUSSION...

&&

.AVIATION...
Still have some patchy stratus hanging on into the afternoon but
this should all burn off... could see a redevelopment of it in the
morning. Otherwise storms already firing over the higher
elevation and expect development of storms to spread this
afternoon and evening.

&&

.PREV DISCUSSION... /issued 616 AM CDT Thu Jun 1 2017/

DISCUSSION...

See 12Z Aviation Discussion below.

AVIATION...

Tricky forecast for the next 24 hours, w/convection in the area
and multiple residual boundaries knocking about. Latest hi-res
models continue to diminish convection over the next few hours,
w/MVFR cigs scattering out by late morning under a canopy of high
cloud. Models are all over the place on convective redevelopment, but
the latest HRRR is pretty consistent in breaking it out late
afternoon in the west, then developing E-NE. Frequent updates
likely.

PREV DISCUSSION... /issued 326 AM CDT Thu Jun 1 2017/

DISCUSSION...

Showers and thunderstorms continue to weaken early this morning,
but not before dropping torrential rains across portions of the
area. We may a small break in convective activity this morning and
early afternoon before heavy rain enters the forecast again
tonight through the weekend.

The shortwave that brought the heavy rain Wednesday continues to
slowly shift off to the northeast. Weak upper ridging and subsidence
behind this system is expected to limit widespread convection
through early afternoon. However, moisture remains high and
showers and thunderstorms can't be ruled out anywhere at anytime,
especially the higher terrain. As was the case yesterday, storm
motions will be slow so locally heavy rain and flash flooding will
be a threat with any thunderstorm.

Another upper trough digs into N. Mexico later today and begins to
shift east. This system will be responsible for our next best chance
of storms. As some of the models suggest, it is possible storms
could form across far West Texas late today and push east over our
area this evening and tonight. The strongest lift will remain west
with the upper system, so we need a decent LLJ to help maintain
storms as they move east. If storms don't make it across the area
tonight, we will have another chance Friday afternoon. Another
uptick in showers and storms is expected during this time as the
upper through nears and combines with daytime heating. While an
isolated severe storm is not out of the question, the main threat
will continue to be heavy rain. PWATs will stay well above average
through the weekend and a number of locations have already
received heavy rain this week. A Flash Flood Watch may be needed
in the coming days if the wet trend in the models continues.

Another trend being seen in the models is the slower progression of
the upper trough across the area. It looks as though the system will
linger possibly into early next week. This will keep rain chances in
the forecast and temperatures at or below normal. Upper ridging
slowly builds in mid to late week bringing with it warmer and drier
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  83  66  85 /  40  50  40  50
Carlsbad                       64  85  64  86 /  40  40  40  50
Dryden                         69  85  68  88 /  30  40  40  40
Fort Stockton                  66  84  66  86 /  40  50  40  40
Guadalupe Pass                 58  78  60  79 /  50  40  30  50
Hobbs                          62  81  62  82 /  40  50  40  50
Marfa                          58  80  58  81 /  50  40  40  40
Midland Intl Airport           67  83  65  85 /  40  50  40  50
Odessa                         66  83  65  85 /  40  50  40  50
Wink                           66  85  65  87 /  40  50  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 1, 1:54 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Thu Jun 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely across the region this afternoon and
tonight... especially from the Guadalupe Mountains to the Davis
mountains. Heavy rainfall that could result in localized flash
flooding will be the main concern... although a few severe storms
with large hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible into next week across West Texas and
Southeast New Mexico. Heavy rainfall will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 1, 2:03 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
203 PM CDT THU JUN 1 2017

TXZ058-074-075-011945-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
203 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 245 PM CDT...

At 202 PM CDT, Doppler radar was tracking strong thunderstorms 15
miles northeast of Fort Davis. These thunderstorms are nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hovey and Star Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3076 10387 3086 10370 3095 10349 3069 10321
      3047 10359
TIME...MOT...LOC 1902Z 319DEG 9KT 3072 10368

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:20 PM CDTSevere Thunderstorm WarningMAFEctor55 min
May 31, 7:31 PM CDTFlash Flood WarningMAFWinkler3 hr
May 31, 8:15 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler60 min
May 31, 8:18 PM CDTSpecial Weather StatementMAFEctor42 min
May 31, 9:41 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 31, 10:06 PM CDTSpecial Weather StatementMAFWinkler39 min
Jun 1, 1:14 AM CDTSpecial Weather StatementMAFLoving46 min
Jun 1, 2:01 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Jun 1, 2:03 PM CDTSpecial Weather StatementMAF42 min
Jun 1, 3:31 PM CDTSpecial Weather StatementMAFPecos44 min
Jun 1, 3:42 PM CDTAreal Flood AdvisoryMAFJeff Davis2 hr
Jun 1, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMAF57 min
Jun 1, 4:43 PM CDTSevere Thunderstorm WarningMAFPecos30 min
Jun 1, 5:00 PM CDTSpecial Weather StatementMAFReeves60 min
Jun 1, 5:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos34 min
Jun 1, 5:18 PM CDTSpecial Weather StatementMAFCulberson42 min
Jun 1, 5:59 PM CDTSpecial Weather StatementMAF61 min
Jun 1, 6:23 PM CDTSpecial Weather StatementMAFPresidio52 min
Jun 1, 6:29 PM CDTSevere Thunderstorm WarningMAFPresidio61 min
Jun 1, 6:59 PM CDTSpecial Weather StatementMAF46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.